Alert archive / Minnesota / Beach Hazards Statements in 2020

Beach Hazards Statement 5, NWS Duluth, MN

July 13, 2020Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jul 13, 2020, 5:26 PM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2020, 5:26 PM CDT (22:26 UTC)
Expired
Jul 13, 2020, 10:00 PM CDT
In force
5 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WHUS43 KDLH 132226
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
526 PM CDT Mon Jul 13 2020

MNZ037-WIZ001-140300-
/O.NEW.KDLH.BH.S.0005.200713T2226Z-200714T0300Z/
Carlton/Southern St. Louis-Douglas-
526 PM CDT Mon Jul 13 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect until 10 PM CDT this evening.

* LOCATIONS...Park Point and Wisconsin Point Beaches.

* TIMING...This evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

Huyck

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 13, 3:51 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 13, 3:51 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
351 PM CDT Mon Jul 13 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 351 PM CDT Mon Jul 13 2020

An approaching cold front will lead to developing showers and
thunderstorms this evening. An upper level trough currently located
over eastern Montana will continue to work its way eastward, which
will help to provide additional lift. The combination of the cold
front and upper level trough is expected to lead to thunderstorm
development after 00z this evening. The primary mode of these storms
is expected to be linear, as CAMs have been in decent agreement.
However, there is the potential for some discrete convection,
primarily in the southwestern portion of the CWA. A few of these
storms may be severe, particularly in the Brainerd Lakes area. Main
hazards include damaging winds, large hail, isolated tornadoes, and
very heavy rain.

Assessing the environment this evening, the ingredients for severe
convection are present. 0-6 km bulk shear values are forecasted to
be between 40-50 knots. MLCAPE values are expected to be between
1500-2000 J/kg. This amount of instability should help to maintain
the storms, but limit the ability for large hail development.
Moisture advection is expected to be plentiful as a lower level jet
from the south is expected to advect a moist airmass northward. PWAT
values around 1.5 inches could potentially lead to very heavy
rainfall. When assessing the potential for tornadoes, the Brainerd
Lakes have the most favorable environment according to SPC. 0-1 km
SRH from the HRRR has been quite impressive, with over 400 m2/s2
around the time of storm development. One potential limiting factor
towards tornado development would be the high LCLs, which are
currently forecasted to be above 2 km. Regardless, the risk for
tornadoes is still present and will be something to watch for in the
storms this evening.

For Tuesday, showers and thunderstorms are possible, particularly in
Northwest Wisconsin. A few of these storms may become severe in the
afternoon. SPC currently has most of NW WI under a marginal risk for
severe storms tomorrow. Looking at the environment, shear of 40-50
knots is possible, with MLCAPE values of 500-1000 J/kg. Possible
threats include damaging winds, large hail, and a few isolated
tornadoes. By Tuesday evening, the showers and thunderstorms will
exit the area, leading to dry conditions for Tuesday night.
Temperatures tomorrow are expected to feel much more comfortable,
with highs being in the mid 70s.

.LONG TERM...(Wednesday through Monday)
Issued at 351 PM CDT Mon Jul 13 2020

A progressive pattern will be in place for the extended period while
still maintaining above normal temperatures.

Overall, broadscale moisture is limited through the week, but a
large plume of rich PWAT air gets advected northward by the weekend.
This will set the stage for another good opportunity for stronger
storms - especially since shear becomes a lot more prevalent as
flow turns zonal. So, Friday through Sunday may be an active
period for storms.

Afterwards, a drier air mass moves in and a weak upper level ridge
tries to build to our west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jul 13 2020

VFR conditions are expected this afternoon. Cloud cover will
increase this afternoon as a cold front approaches from the west.
Strong thunderstorms are expected this evening, with timing being
from 01z to 05z leading to possible MVFR to briefly IFR conditions.
A few storms may be severe, particularly in the BRD area. Impacts
include damaging winds, large hail, isolated tornadoes, and very
heavy rain. Following the storms, fog is possible primarily for HIB.
Showers return Tuesday morning with ceilings generally MVFR to VFR,
with the chance for a few embedded thunderstorms. Severe weather is
not expected tomorrow. Expect a wind shift to westerly overnight
into tomorrow morning following the passage of the cold front.

&&

.MARINE...
Issued at 351 PM CDT Mon Jul 13 2020

Stronger northeast winds this evening around 10-20 knots will
becoming light and variable overnight as a line of showers and
storms move through associated with a cold front. A few strong
storms are possible across western Lake Superior, but generally
thinking storms will weaken before they reach the lake. Chances for
showers and a few storms again on Tuesday across the south shore
with weak west winds around 5 to 10 knots. Increasing southwest
winds Wednesday and Thursday at 10 to 15 knots, with wave heights
building to as high as 2 to 3 feet across parts of the north shore
by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  73  54  81 /  70  60   0   0
INL  59  75  55  80 /  70  20   0   0
BRD  60  73  53  80 /  90  60   0   0
HYR  65  75  52  81 /  80  90  10   0
ASX  65  78  55  83 /  70  90  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Unruh/JJM
LONG TERM...Wolfe
AVIATION...Unruh/JJM
MARINE...JJM
Hazardous weather outlook, Jul 13, 2:47 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
247 PM CDT Mon Jul 13 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
247 PM CDT Mon Jul 13 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are expected tonight. The main
threats are for large hail, damaging wind gusts, isolated
tornadoes, and heavy rainfall, which may lead to localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Friday through Sunday. A few storms
may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-142000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
247 PM CDT Mon Jul 13 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms may move over western Lake
Superior after 9 PM tonight. The main threats are wind gusts of
40 knots or greater and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe storms are possible for the South Shore waters
Tuesday afternoon and early evening.

There will be additional chances of thunderstorms Friday through
Sunday.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2020Beach Hazards Statements in Wisconsin, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.